Alert archive / Texas / Areal Flood Warnings in 2021
Areal Flood Warning 17, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this areal flood warning at May 24, 2021, 9:38 PM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2021, 9:38 PM CDT (02:38 UTC)
- Expired
- May 24, 2021, 11:30 PM CDT
- In force
- 112 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Austin County, TX, Colorado County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 131 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.6 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this areal flood warning went out at May 24, 6:21 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 24, 6:21 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
621 PM CDT Mon May 24 2021
.AVIATION...
Still a few lingering shra/tsra over the area but these will wane
by 02z with a mix of VFR and MVFR ceilings developing between
05-08z. Another short wave will move across the southern plains on
Tuesday and as the trough axis crosses SE TX coupled with PW
values of around 1.90 inches, it seems reasonable to expect
another band of showers and thunderstorms to develop across area
TAF sites. Will carry a VCSH for the AM with a VCTS for the
afternoon. 43
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT Mon May 24 2021/
DISCUSSION...
Today's heaviest rain bands set up further up the coast,
necessitating the shift of the flood watch up from Matagorda Bay
closer to the west side of Galveston Bay, including the Houston
metro. As rains started to pile up, flood advisories came out,
followed by a flash flood warning that focused on northeast Harris
County, where 5 to 7 inches, and localized totals up to 13 inches
have been seen today. Estimated return intervals for the rainfall
seen in the flash flood warning area range from 5 to 10 years.
Though today's rains are expected to wind down this evening as we
lose solar heating, the broader environment will remain
supportive of continued rain tomorrow, and perhaps again on
Wednesday before we transition to a weather pattern that has a
greater influence from high pressure. Keep an eye on the weekend,
however. If ridging holds strong, it should be nigh summer-like.
But there are indications that a weak front will try to slide
down. If it makes it far enough, we could start to see some
chances of rain slide on down from the north with it.
SHORT TERM [Through Tuesday]...
Flash flood watch in effect until 9 pm for a portion of the area.
This should be allowed to expire...but will probably need another
one for Tuesday before the drying trend really kicks in.
Rainfall today was generous to say the least...2 to 4 inch amounts
were very common in the corridor from Freeport to Houston to eastern
Montgomery county. A few larger areas in there got 4-7 inches of
rain. Areas around Mount Houston in NE Harris got hit the hardest
today and this is on top rains from last week.
Storms should be dissipating early this evening and the remainder of
the night should be quiet. Tuesday morning speed convergence should
lead to spotty showers near the coast and up into the southwestern
areas... that with heating become scattered across the region
transitioning to showers and thunderstorms mainly over the western
areas but small features could alter that plan...think this morning.
PW remains high and s/w moving in from the SJT area will be yet
another arrow in the quiver for storms. A flash flood watch will
likely be needed again Tuesday for a portion of the area.
LONG TERM [Tuesday Night Through Monday]...
The mid-week becomes the waiting game. For some time we've
anticipated a shift to a more ridge-dominated pattern, and for
various reasons, that shift keeps staying off in the long term.
But, eventually, that is precisely what's going to happen.
Guidance suggests a shortwave for Tuesday night and Wednesday that
would be capable of enhancing afternoon convection on and around a
seabreeze. So, while Wednesday looks like yet another day with
showers and thunderstorms popping up, I'm expecting it to feel
more like an amped-up "regular" day, rather than the firehouse of
tropical moisture we've seen of late. I'm also quite aware I've
said something like this on at least one occasion already this
string of shifts, so I've got this Wednesday written down in
metaphorical pencil.
Deeper into the week, there is greater confidence in high pressure
taking hold of the situation. Increased subsidence should finally
overwhelm the persistent onshore flow, and give us at least a
couple nice, dry days with a warming trend from highs around 80 to
highs in the mid to upper 80s. There's a decent chance that the
weekend is a little more of the same, but the Euro has introduced
a fairly unpleasant idea that is showing up in some more of the
guidance. It droops a weak front down into Southeast Texas, and
with it, some increased rain chances. Now, taking a broader look
at the entire envelope, and rain is still more of an outside
possibility. There's rainfall in the median NBM solution only as
far south as Crockett on Saturday. Buuuut...the 90th percentile
NBM values have at least light rain all the way to the coast, and
widespread half an inch to one inch rainfall from I-10 northward.
So...while another solid round of rain is probably still an
outlier at this point, we'll have to watch how this potential
scenario evolves before we can say with much confidence how (not)
pleasant the coming weekend will be.
MARINE...
Moderate southeast winds and elevated seas will continue into the
mid-week, which will continue to keep tides noticeably above
astronomical tidal values. Of late, the winds have brought tides
near, but not quite to advisory levels, and this is expected to
carry on. Additionally, the persistent onshore winds are expected
to keep rip currents as a dangerous threat to those choosing to
take a swim in the Gulf. Periods of showers and thunderstorms are
expected to persist tomorrow, and potentially even Wednesday
before high pressure brings in some drier days. A drier weather
pattern with weakening winds and gradually subsiding seas will
settle into the area for late in the week and stretch into the
weekend. A weak front may try to approach Southeast Texas on
Saturday, but is unlikely to reach the waters. The main impact, if
any, would be a slight backing of winds to have a little more of
an easterly component.
HYDROLOGY...
Numerous flood warnings continue again today. But, despite the
heavy rain in Harris County today, rivers and bayous have been
able to come down enough to generally withstand the rain. That
said, even on rivers that are not over or expected to reach flood
stage, river levels are likely to be elevated and running quickly.
Continued rainfall will - at best - slow improvement, and at worst
exacerbate conditions. We can look for more sustained improvement
in weather conditions once this rainy pattern comes to an end and
drier conditions begin to prevail.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 83 71 86 71 / 50 70 20 30 0
Houston (IAH) 71 83 72 85 72 / 30 60 10 40 0
Galveston (GLS) 75 81 76 82 76 / 30 40 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday evening for the following
zones: Bolivar Peninsula...Brazoria Islands...Galveston
Island...Matagorda Islands.
Flash Flood Watch until 9 PM CDT this evening for the following
zones: Austin...Coastal Brazoria...Colorado...Fort Bend...
Grimes...Inland Brazoria...Inland Harris...Montgomery...
Waller...Washington.
GM...NONE.
&&In the hours before
Special weather statement, May 24, 6:18 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
618 PM CDT Mon May 24 2021
TXZ197-210-211-250000-
Washington TX-Colorado TX-Austin TX-
618 PM CDT Mon May 24 2021
...STRONG WIND GUSTS POSSIBLE ACROSS FLASH FLOOD WARNED AREA IN
AUSTIN COUNTY...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Industry, or 8 miles northwest of Bellville, moving
north at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bellville, Shelby, Industry, New Ulm, Frelsburg and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2996 9657 3004 9662 3007 9662 3008 9663
3009 9663 3014 9621 2984 9619 2978 9673
TIME...MOT...LOC 2317Z 178DEG 4KT 2999 9639
CadyLocal storm report, May 24, 7:04 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FLASH FLOOD 8 SSW BRENHAM 30.06N 96.46W
05/24/2021 AUSTIN TX LAW ENFORCEMENT
FM 109 AT WILLIAMS CREEK WAS UNDER WATER AND
CLOSED TO TRAFFIC. 6 TO 8 INCHES OF RAIN HAS
FALLEN IN THIS AREA.
&&
CARLocal storm report, May 24, 8:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
828 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 9 WNW BELLVILLE 30.02N 96.39W
05/24/2021 AUSTIN TX LAW ENFORCEMENT
FM 2754 AT EAST MILL CREEK IS IMPASSABLE DUE
TO HIGH WATER.
&&
CARLocal storm report, May 24, 8:31 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
831 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 4 WNW BELLVILLE 29.96N 96.32W
05/24/2021 AUSTIN TX PUBLIC
COUNTY ROAD 159 AT EAST MILL CREEK IS
IMPASSABLE DUE TO HIGH WATER.
&&
CARLocal storm report, May 24, 8:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
834 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD 11 SSW BRENHAM 30.01N 96.45W
05/24/2021 AUSTIN TX LAW ENFORCEMENT
FM 2754 WAS CLOSED DUE TO HIGH WATER IN
BLEIBERVILLE.
&&
CARThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:15 PM CDT | River Flood Warning | HGX | Hardin, Liberty, Polk | 38 hr |
| May 24, 8:41 PM CDT | Areal Flood Advisory | HGX | Austin, Grimes, Waller, Washington | 2 hr |
| May 24, 9:39 PM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 14 more | 21 hr |
| May 25, 12:19 AM CDT | Areal Flood Warning | HGX | Austin, Colorado, Waller, Washington | 6 hr |
| May 25, 6:02 AM CDT | Areal Flood Warning | HGX | Austin, Colorado, Waller, Washington | 6 hr |
| May 25, 9:12 AM CDT | River Flood Warning | HGX | Harris | 10 hr |
| May 25, 12:03 PM CDT | Areal Flood Warning | HGX | Colorado | 6 hr |
| May 25, 1:17 PM CDT | Special Weather Statement | HGX | Grimes | 58 min |
| May 25, 2:31 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Waller | 3 hr |
| May 25, 3:48 PM CDT | Areal Flood Advisory | HGX | Grimes, Harris, Montgomery, Waller | 3 hr |
| May 25, 5:19 PM CDT | Special Weather Statement | HGX | Polk | 41 min |
Nearby
Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.